Skip to main content

Random scalar fields and hyperuniformity

Author(s): Ma, Zheng; Torquato, Salvatore

To refer to this page use:
Abstract: © 2017 Author(s). Disordered many-particle hyperuniform systems are exotic amorphous states of matter that lie between crystals and liquids. Hyperuniform systems have attracted recent attention because they are endowed with novel transport and optical properties. Recently, the hyperuniformity concept has been generalized to characterize two-phase media, scalar fields, and random vector fields. In this paper, we devise methods to explicitly construct hyperuniform scalar fields. Specifically, we analyze spatial patterns generated from Gaussian random fields, which have been used to model the microwave background radiation and heterogeneous materials, the Cahn-Hilliard equation for spinodal decomposition, and Swift-Hohenberg equations that have been used to model emergent pattern formation, including Rayleigh-Bénard convection. We show that the Gaussian random scalar fields can be constructed to be hyperuniform. We also numerically study the time evolution of spinodal decomposition patterns and demonstrate that they are hyperuniform in the scaling regime. Moreover, we find that labyrinth-like patterns generated by the Swift-Hohenberg equation are effectively hyperuniform. We show that thresholding (level-cutting) a hyperuniform Gaussian random field to produce a two-phase random medium tends to destroy the hyperuniformity of the progenitor scalar field. We then propose guidelines to achieve effectively hyperuniform two-phase media derived from thresholded non-Gaussian fields. Our investigation paves the way for new research directions to characterize the large-structure spatial patterns that arise in physics, chemistry, biology, and ecology. Moreover, our theoretical results are expected to guide experimentalists to synthesize new classes of hyperuniform materials with novel physical properties via coarsening processes and using state-of-the-art techniques, such as stereolithography and 3D printing.
Publication Date: 28-Jun-2017
Electronic Publication Date: 27-Jun-2017
Citation: Ma, Z., Torquato, S. (2017). Random scalar fields and hyperuniformity. Journal of Applied Physics, 121 (24), 10.1063/1.4989492
DOI: doi:10.1063/1.4989492
ISSN: 0021-8979
EISSN: 1089-7550
Pages: 121, 244904-1 - 244904-16
Type of Material: Journal Article
Journal/Proceeding Title: Journal of Applied Physics
Version: Final published version. Article is made available in OAR by the publisher's permission or policy.
Notes: Volume 98, Issue 6, 5 December 2018, Article number 063101

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.